Alert archive / Nebraska / Special Weather Statements in 2023

Special Weather Statement, NWS North Platte, NE

August 2, 2023McPherson County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 2, 2023, 8:49 PM CDT for McPherson County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 8:49 PM CDT (01:49 UTC)
Expired
Aug 2, 2023, 9:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Hail
0.25 in
Wind
55

County McPherson County, NE

The radar

The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS83 KLBF 030149
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
849 PM CDT Wed Aug 2 2023
 
NEZ036-057-059-030230-
McPherson NE-Lincoln NE-Keith NE-
849 PM CDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of northeastern Keith,
northwestern Lincoln and southwestern McPherson Counties through 930
PM CDT/830 PM MDT/...

At 848 PM CDT/748 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Sarben, or 22 miles southwest of
Tryon, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Schnick Lake, Diamond Bar Lake and Big Bald Hill. 

This includes Highway 92 between mile markers 184 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4124 10117 4129 10140 4163 10133 4155 10099
TIME...MOT...LOC 0148Z 196DEG 13KT 4134 10127 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:15 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 6:15 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
615 PM CDT Wed Aug 2 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 215 PM CDT Wed Aug 2 2023

Key Messages:

- Isolated to widely scattered showers and thunderstorms possible
  this evening/tonight across portions the area, some of which
  will be capable of producing strong outflow wind gusts and
  locally heavy rainfall for areas primarily across the Panhandle
  into far southwest Nebraska.

- Scattered to widespread severe thunderstorms anticipated
  Thursday evening into Thursday night with the potential for an
  MCS to impact the area, especially southwest Nebraska which is
  outlooked for an Enhanced Risk (Risk Level 3/5). Damaging wind
  and heavy rainfall are the primary threats with large hail being
  the secondary threat.

- Periodic shower and thunderstorm chances continue across the
  area each day through the weekend into early next week. An
  increased risk for severe thunderstorms exists on Saturday,
  though some uncertainty exists in the extent and coverage of
  storms.

- Cooler, below normal temperatures are in store for the region
  with daytime temperatures generally in the mid 70s to mid 80s
  through the weekend into early next week.

Recent GOES-16 WV and 500-mb analysis showed a large upper-level
ridge centered over the Southern Plains, extending across much of
the CONUS with multiple low-amplitude shortwaves embedded within the
mean flow aloft. A deepening shortwave trough was evident across the
British Columbia Coast. Further southeast of this feature, a
shortwave was apparent across southern Nevada and California,
tracking northeastward towards the Great Basin with another
shortwave just to the north across the Idaho/Wyoming border,
approaching the Northern Rockies. An upper-level low pressure
system was noted across Quebec with a trough extending across the
eastern third of the CONUS. Closer to home, the shortwave that
brought overnight convection to portions of western and north
central Nebraska is gradually tracking southeast across Iowa and
northern Missouri. Another weak shortwave was noted across
southern Wyoming and northern Colorado which will gradually track
north and east across the local region this evening/tonight. All
of these features combined has resulted in brief northwesterly
flow aloft across Nebraska, though a quick return back to zonal
westerly to southwesterly flow is anticipated. At the surface, a
quasi- stationary front extended across Kansas and northwest
Missouri, southeast across the eastern Gulf Coast into Northern
Florida.

Cloud cover associated with the departing MVC currently tracking
across northeastern Kansas, Iowa, and Missouri is gradually
tracking eastward with mostly clear skies across the western half
of the state of Nebraska. As of 2 PM CT, temperatures ranged from
79 degrees at Gordon to 87 degrees at Imperial.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Aug 2 2023

This evening and tonight...Convective initiation is underway
across the higher terrain of Wyoming and northeastern Colorado
this afternoon. Sufficient diurnal heating and lingering low-
level moisture has resulted in increasing instability across the
Panhandle into much of the local area (MLCAPE ~1,500 J/kg). Bulk
shear remains weak across the area (<15kts) with the exception of
the Panhandle into southwest Nebraska (20 to 30kts). This area of
greatest shear combined with the present environment will be the
focus area for a few strong outflow wind gusts late this evening
into the overnight hours. Additionally, PWATs approaching or
exceeding 1" across the area combining with mid-level lapse rates
approaching 7C/km will result in an increased potential for
locally heavy rainfall across the Panhandle into southwest
Nebraska.

Thursday and Thursday night...The focus quickly shifts to Thursday's
severe storm potential across western and north central Nebraska,
especially across far southwest Nebraska. Another potent shortwave
trough is forecast to move from southwest Wyoming, east into the
north-central Plains. Surface temperatures climbing into the mid
to upper 90s combined with dew points in the upper 60s to low 70s
will support a strong band of instability (MLCAPE 2,00- 2,500
J/kg). This combined with steep lapse rates (6.5-7 C/km) and ample
effective- shear (~30-35kts) will support storm organization.
Elongated hodographs and DCAPE values in excess of 1,000 J/kg will
be supportive of damaging wind and large hail within these
storms. The primary concern will be significant gusts
(potentially exceeding 75 mph) across far southwest Nebraska.
Model guidance is in general agreement that scattered to
widespread thunderstorms will develop across the higher terrain of
Wyoming and Colorado, quickly clustering over the Panhandle into
eastern Colorado in the late evening. A few discrete
thunderstorms are possible across western and north central
Nebraska ahead of the main line of convection in the
afternoon/early evening hours. However, the line of thunderstorms
will quickly overspread the area, tracking west to east through
the late evening into the overnight hours. Recent CAMs guidance
is starting to hit hard on the significant wind gust potential,
especially across northwest Kansas into southwest Nebraska in the
evening during the MCS's mature stage. The wind threat will
gradually diminish as the line continues eastward through the
night. The bulk of the convection should be out of the area early
morning on Friday, though some lingering showers and embedded
thunderstorms cannot be ruled out.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Aug 2 2023

The upper-level pattern will begin to transition on Friday as the
persistent upper-level ridge flattens and de-amplifies due to being
displaced by a swift subtropical jet (~90 to 100kts) extending from
the Pacific Coast into the Four Corners. Though some long-range
guidance varies on the strength and evolution, shortwave energy
lifting through the Great Basin is expected to become closed off
across Montana into the Dakotas further suppressing the upper-level
ridge. Additional weak vorticity maxima eject across the region
within the increased westerly flow aloft resulting in continued
isolated to scattered thunderstorm chances across the local area on
Friday. With a continued moist and moderately unstable airmass,
anticipate thunderstorm development to occur during peak heating in
the afternoon/evening hours on Friday. Weak bulk shear across the
area limits the overall severe potential across western and north
central Nebraska on Friday, however, a strong storm or two cannot be
ruled out given the environment which may be capable of producing
strong wind gusts and some hail.

Saturday is a day in the long-term period to keep a close eye on as
an increased risk for severe weather exists, especially across far
southwest Nebraska. The aforementioned upper-level low across
Montana/the Dakotas will deepen further south across South Dakota.
This will coincide with a weak surface low shifting east across the
South Dakota/Nebraska border and an associated cold front. A very
moist boundary layer will support strong instability to overspread
the area, creating an environment supportive of organized
thunderstorm development by late afternoon. Guidance is in agreement
that the cold front will sweep east/southeast across portions of
southwest/southern Nebraska extending into Kansas in the
evening/overnight. This will result in an increased potential for a
severe MCS to develop with a damaging threat across portions of the
area, especially across southwest Nebraska which is highlighted by
SPC's Day 4 Outlook of 15% probability for severe thunderstorms.
Will continue to monitor this severe potential as CAMs get into
range and get a better handle on the environment.

Beyond Saturday, the active period continues with multiple
shortwaves ejecting across the region resulting in continued
precipitation chances across the local area. The severe risk remains
uncertain during this period owing to low confidence given large
spread amongst model guidance. Will continue to monitor the severe
potential during this period as CAMs get into this time range.

On the bright side (at least for those who don't like extreme heat),
cooler, below normal temperatures are in store for the long-term
period. Daytime highs generally in the mid 70s to mid 80s are
forecast for western and north central Nebraska which are 10 to 15
degrees below normal for beginning August. In fact, the EFI (Extreme
Forecast Index)for Max Temperature is suggesting increased
confidence of anomalously cooler temperatures impacting the area,
such that the SoT (Shift of Tails) is greater than zero. This is in
agreement with the CPC 6 to 10 Day Temperature Outlook which favors
below normal temperatures across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Aug 2 2023

Aviation concerns will largely revolve around convective trends
early and late in this valid period.

Indications are that forcing for convection will slide by south of
KVTN so will maintain a dry VFR forecast there. Will confine
thunder to 06Z-10Z at KLBF and adjust timing based on radar with
amendments if needed before the next TAF package is issued.
Guidance is showing a signal for fog/stratus mainly east of
Highway 83 around daybreak. Probability guidance indicates the
most likely site to be affected will be KLBF so will introduce
MVFR conditions through the early morning hours of Thursday.

After any fog/stratus dissipate later Thursday morning expect VFR
conditions into the afternoon. Additional thunderstorm development
is expected on Thursday but timing and location are uncertain so
will not include with this TAF package.

Winds will generally 10kt or less through the period, though much
stronger gusts are possible near any thunderstorms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...MBS
Hazardous weather outlook, Aug 2, 3:33 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Wed Aug 2 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Wed Aug 2 2023 /233 PM MDT Wed Aug 2 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible late this afternoon into the
overnight hours across portions of western and north central
Nebraska. Though the severe threat appears low, a strong to severe
storm cannot be ruled out, especially over far southwestern Nebraska
and portions of western Deuel and southwestern Garden County. Gusty
winds will be the main severe threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to widespread thunderstorms are expected late Thursday
afternoon into the evening hours across most of western and north
central Nebraska. Strong winds will be the main threat, along with
large hail and the possibility of heavy rain. At this time, the
greatest threat for severe storms is roughly south and west of a line
from Gordon to Broken Bow. Across far southwestern Nebraska, there
is the potential for thunderstorm wind gusts above 75 MPH.

Thunderstorms will be possible Friday night through Sunday night
across the area. At this time, the greatest threat for severe storms
is on Saturday across the southern half of the outlook area, or more
specifically, south of a line from Big Springs to Sargent.

The threat for thunderstorms will continue Monday into Tuesday across
the outlook area. At this time, the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 6:47 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
547 PM MDT Wed Aug 2 2023

NEZ022-030045-
Garden NE-
547 PM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of northern Garden
County through 645 PM MDT...

At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Oshkosh to 10 miles west
of Crescent Lake National Wildlife Refuge. Movement was north at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Miles Lake, Richardson Lake,
Mumper, Rackett, Jerry Lake, Deer Lake, Adams Flats, Britton Lake and
Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 10268 4190 10211 4153 10210 4168 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2347Z 169DEG 12KT 4163 10221 4174 10261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Aug 2, 7:22 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
722 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tstm Wnd Gst     Crescent Lake Nwr       41.73N 102.41W
08/02/2023  M61 MPH          Garden             NE   Other Federal

&&
Special weather statement, Aug 2, 7:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM MDT Wed Aug 2 2023

NEZ004-094-030145-
Sheridan NE-Western Cherry NE-
658 PM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 745 PM MDT...

At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ashby to 7 miles northwest
of Ellsworth. Movement was north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Snow Lake, Watson Lake, Big Hill, Dipping Vat Meadow,
Billys Lake, Wolf Hill, Finnegan Lake, Kennedy Lake and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 3 and 22.
 Highway 2 near mile marker 118.
 Highway 61 between mile markers 185 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 10161 4252 10237 4209 10251 4202 10203
      4209 10203
TIME...MOT...LOC 0058Z 202DEG 20KT 4212 10201 4215 10238

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Aug 2, 8:33 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
833 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Hail             8 NNW Crescent Lake Nwr 41.83N 102.47W
08/02/2023  E0.50 inch       Garden             NE   Public

            Time estimated from radar.

&&

CR
Special weather statement, Aug 2, 8:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
736 PM MDT Wed Aug 2 2023

NEZ004-023-094-030215-
Sheridan NE-Grant NE-Western Cherry NE-
736 PM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 815 PM
MDT...

At 736 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashby to near Ellsworth. Movement was
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashby, Watson Lake, Dipping Vat Meadow, Hire, Wolf Hill, Finnegan
Lake, Whitman Road crossing the North Branch of the Middle Loup
River, Mother Lake, Argo Hill and Kennedy Lake.

This includes the following highways...
 Highway 2 between mile markers 133 and 144.
 Highway 61 between mile markers 160 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 10127 4241 10220 4205 10225 4199 10182
TIME...MOT...LOC 0136Z 235DEG 17KT 4204 10185 4209 10221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 2, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
849 PM CDT Wed Aug 2 2023

NEZ036-057-059-030230-
McPherson NE-Lincoln NE-Keith NE-
849 PM CDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of northeastern Keith,
northwestern Lincoln and southwestern McPherson Counties through 930
PM CDT/830 PM MDT/...

At 848 PM CDT/748 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Sarben, or 22 miles southwest of
Tryon, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schnick Lake, Diamond Bar Lake and Big Bald Hill.

This includes Highway 92 between mile markers 184 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 10117 4129 10140 4163 10133 4155 10099
TIME...MOT...LOC 0148Z 196DEG 13KT 4134 10127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:05 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan55 min
Aug 2, 7:58 PM CDTSpecial Weather StatementLBFSheridan47 min
Aug 2, 8:36 PM CDTSpecial Weather StatementLBFGrant39 min
Aug 2, 9:15 PM CDTSpecial Weather StatementLBFSheridan45 min
Aug 2, 9:28 PM CDTSpecial Weather StatementLBFMcPherson47 min
Aug 2, 10:11 PM CDTSpecial Weather StatementLBFHooker, McPherson49 min
Aug 3, 1:40 AM CDTSpecial Weather StatementLBFLogan50 min
Aug 3, 4:31 AM CDTAreal Flood AdvisoryLBFLincoln3 hr
Aug 3, 1:22 PM CDTFlood WatchLBFFrontier, Hayes13 hr

Nearby

Special Weather Statements in Nebraska, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.